Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Started nose bleeding after puberty. Getting headache, blurred vision. Taking medicine for iron deficiency. Any ideas?

May 2013
User rating for this question
Answered by
Practicing since : 2006
Answered : 4909 Questions
Hello! I am a 34 year-old woman. I have been experiencing a few bleeding concerns. Just after puberty, I started getting nose bleeds 3-7 days before my menstrual bleeding would begin. This didn't happen every month, but did happen several months out of a year. Over time, that seemed to stop happening.

Recently, my dentist became alarmed that my gums were bleeding abnormally (heavy bleeding, which they called "spontaneous" and not related to poor gum health or tarter build-up).

Now (over the last few weeks), I have been having nose bleeds almost every time that I have intercourse and for the last two months, I have also had nose bleeds just before my menstrual bleeding begins (like when I was a teenager). Additionally, I have started getting nose bleeds just after an intense workout or even after a relaxing, hot shower. Therefore, to me, it seems to be very directly related to my hormones.

My periods used to be quite heavy in my teenage years and early twenties. I had one child in 2002 and since, my periods have been lighter - though they do last an average of 8 days each month, with the heaviest bleeding on the second and third day and very little after day 5.

I have never had any miscarriages or suffered any major accidents. I did deliver my son by c-section; and I had my gall bladder removed due to significant gall stones in 2004. Those are the only surgeries that I have had.

A few years ago, I did have an iron deficiency and was anemic. I started iron supplements and now have regular blood tests (annually) that always show normal iron levels. I did have a test show a positive XXXXXXX (anti-nuclear antibody), but my doctor said it was likely related to the Reyaud's Syndrome that I have. Other than that, my blood tests have always came back normally (I see my doctor annually).

Other symptoms and info that I am not sure may be helpful to note: I do bruise easily, seem to gain weight easily and have a hard time losing weight (though I am of a normal weight for my height with a good BMI); my blood pressure tends to be LOW (115/65-ish). I am a vegetarian, but I get ample protein from non-fat Greek yogurt and nuts, and I try to eat a healthy diet, get lots of exercise (I am a runner) and I lift weights; and I try to get quality sleep. I am not on any medications, including oral contraceptives.

I am quite near-sighted and my eyesight has been worsening lately (I work a lot on the computer). I wear glasses and contact lenses. I have had a few headaches over the last few months, but nothing too major; and my job is fairly stressful.

Thanks for your help.

Posted Thu, 26 Jul 2012 in Women's Health
Answered by Dr. Sree Gouri SR 1 hour later

Thanks for the query.

According to your description as your blood parameters are normal the possible causes for your occasional bleeding are,

-vicarious bleeding: means bleeding from a site other than uterus at the time of expected menstrual flow,
It is usually caused by increased capillary permeability during menstruation.

-epistaxis means bleeding from nose can occur in conditions like,
Dry weather due to mucosal irritation,
Drugs like corticosteroids, antihistamines when used topically(if at all used)
NSAIDS like aspirin can also cause,

-idiopathic: in around 10% cases no identifiable cause can be make out even after proper evaluation.

-rare possibility is in raynaud’s disease after spam of blood vessels releases blood flow suddenly increases to that area, that may also be one reason

You discuss these possibilities with your doctor then depending on his opinion take treatment,
and check recent blood pressure once to rule out newly developed high blood pressure.

Hope I have answered your query. I will be available to answer your follow up queries. If you are satisfied with all my answer, please rate the answer after closing the discussion.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor